Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 50, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jul 31, 2003, 11:02 PM CDT for Shawano County, Wisconsin. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 11:02 PM CDT (04:02 UTC)
- Expired
- Aug 1, 2003, 12:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Shawano County, WI
The radar
The Green Bay radar (KGRB), 83 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
710
WUUS53 KGRB 010402
SVRGRB
WIC115-010500-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1100 PM CDT THU JUL 31 2003
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN SHAWANO COUNTY IN WISCONSIN
* UNTIL MIDNIGHT CDT
* AT 1059 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH
DAMAGING WINDS AND LARGE HAIL. THE STORM WAS LOCATED 9 MILES
NORTH OF WITTENBERG NEAR BIRNAMWOOD. THAT PLACES IT 17 MILES
EAST OF WAUSAU. IT WAS MOVING EAST AT 20 MPH. UP TO ONE INCH
HAIL WAS REPORTED WITH THIS STORM IN EASTERN MARATHON COUNTY.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4487 8918 4496 8916 4494 8904 4488 8874
4470 8877 4473 8919
$$
HELMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:15 PM CDT, 7 hours 47 minutes earlier.
Area forecast discussion, Jul 31, 3:15 PM CDT, 7 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 PM CDT THU JUL 31 2003 HEAVY RAINFALL/SVR THREAT FOR TONIGHT...AND PRECIP TRENDS FOR THE REST OF THE WEEK ARE THE MAIN FCST CONCERNS. WV IMAGERY SHOWED THE STRONG UPPER LOW OVER FAR NC MN...WITH A POTENT VORT MOVG INTO FAR NW WI. AT THE SFC...A WELL DEFINED BOUNDARY EXTENDED FROM LOW PRESSURE IN NC IA NEWD THROUGH SW AND EC WI. SCT TSTMS...WITH HEAVY RAINFALL AND ISOLD SVR HAIL/WIND WERE DEVELOPING NEAR THIS BOUNDARY...MAINLY SOUTH OF GRB CWA. ANOTHER BATCH OF STG/SVR STORMS CONTINUED TO DEVELOP OVER NC/NE WI...AHEAD OF THE APPROACHING VORT. CURRENT THINKING IS THAT FLOOD WATCH CAN BE CANCELLED FOR EC WI...WITH MAIN HVY RAINFALL THREAT STAYING TO OUR SOUTH. CURRENT CONVECTION SHOULD CAUSE THE BOUNDARY TO SAG FARTHER SOUTH DURING THE LATE AFT/EVG...KEEPING THE BEST CORE OF HVY RAINFALL OVER SC/SE WI. SOME POCKETS OF BRIEF HEAVY RAINFALL MAY OCCUR IN THE CURRENT FLOOD WATCH AREA THROUGH EALY EVG...AND THIS WILL NEED TO BE MONITORED. ISOLD SVR THREAT WILL LINGER ACROSS THE ENTIRE CWA INTO THE EARLY EVG HOURS AS THE UPPER TROF PIVOTS THROUGH N WI. EXPECT CONVECTION TO DECREASE IN COVERAGE AND INTENSITY LATER THIS EVG. THE UPPER LOW WILL CONTINUE TO THE AFFECT THE RGN INTO AT LEAST EARLY NEXT WEEK...WITH STRONG BLOCKING NOTED UPSTREAM OVER THE NE US. WILL KEEP TSTMS IN THE FCST THROUGH MONDAY...AND SCT AFT SHOWERS FOR TUES/WEDS...AND TRY FOR A DRY DAY ON THURS. STAYED CLOSE TO GUIDANCE TEMPS. .GRB...NONE. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 31, 6:15 AM CDT, 16 hours 47 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 615 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL AND NORTHEAST WISCONSIN THROUGH TONIGHT. AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT. THE STRONGEST STORMS ARE EXPECTED LATER THIS AFTERNOON AND THIS EVENING...WHICH COULD BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. ANY THUNDERSTORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINS. THEREFORE...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST AND CENTRAL WISCONSIN WHERE FLOODING RAINS WERE REPORTED YESTERDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG UPPER LEVEL CIRCULATION IS EXPECTED TO MOVE INTO THE NORTHERN PLAINS INTO THE WESTERN GREAT LAKES TODAY...AND THEN LINGER THROUGHOUT THE WEEKEND. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. ECKBERG WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Jul 31, 7:24 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
724 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM S OF ROZELLEVILLE WI .75 INCH HAIL
07/31/03 MARATHON REPORT FROM LOCAL LAW
ENFORCEMENT AT HIGHWAY
COUNTY M 1 MILE NORTH OF
COUNTY LINE
AUSTINLocal storm report, Jul 31, 8:16 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
816 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM LANGLADE WI WIND DAMAGE
07/31/03 LANGLADE POWER LINES DOWN AND TREE
ACROSS ROAD AT HIGHWAYS 55
AND 64
REPORTED BY LOCAL LAW ENFORCEMENT
AUSTINSpecial weather statement, Jul 31, 10:20 PM CDT, 42 minutes before
WIZ020-021-030-031-035>039-045-048-049-074-010500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1020 PM CDT THU JUL 31 2003 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR CENTRAL AND EAST-CENTRAL WISCONSIN UNTIL 1100 PM... AT 1020 PM...SCATTERED THUNDERSTORMS CONTINUE TO MOVE ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN. THE STRONGEST STORMS WERE OVER CENTRAL WISCONSIN JUST EAST OF STEVENS POINT IN PORTAGE COUNTY...AND IN THE WAUSAU VICINITY IN MARATHON COUNTY. PEA SIZE HAIL AND GUSTY WINDS TO 40 MPH HAVE BEEN OBSERVED WITH THESE STORMS...BUT NO SEVERE WEATHER HAS BEEN OBSERVED. THE WATCH WILL LIKELY EXPIRE AT 11 PM THIS EVENING. HELMAN WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jul 31, 11:00 PM CDT, 2 minutes before
LMZ521-522-541>543-WIZ005-010>013-018>022-030-031-035>040-045-048>050- 073-074-010515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1100 PM CDT THU JUL 31 2003 HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR CENTRAL AND NORTHEAST WISCONSIN. THE FOLLOWING COUNTIES ARE NO LONGER UNDER A SEVERE THUNDERSTORM WATCH.... MENOMINEE COUNTY... OCONTO COUNTY... MARATHON COUNTY... SHAWANO COUNTY... WOOD COUNTY... PORTAGE COUNTY... WAUPACA COUNTY... OUTAGAMIE COUNTY... BROWN COUNTY... WAUSHARA COUNTY... WINNEBAGO COUNTY... CALUMET COUNTY. ISOLATED SEVERE STORMS WILL STILL BE POSSIBLE FOR THE REMAINDER OF THE EVENING. THUNDERSTORM WITH HEAVY RAINFALL WILL ALSO CONTINUE TO PASS OVER THE AREA THROUGH THE EARLY MORNING HOURS...BEFORE DIMINISHING OVERNIGHT. HELMAN WWW.CRH.NOAA.GOV/GRB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:17 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 58 min |
| Jul 31, 10:47 PM CDT | Severe Thunderstorm Warning | GRB | Door | 58 min |
| Jul 31, 10:52 PM CDT | Severe Thunderstorm Warning | GRB | Marathon | 38 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.